Oct 20, 2004
Hi Dr. I live in a small town 2 hours from my physician. Thanks for your help. Q: I'm going off androgel for 30 days to do some testing to see if my body is producing testosterone or not and to better calibrate my needs with my Drs. support. I have mild facial wasting and buffalo hump. Will my 30 days off androgel affect these two side effects adversly?I have been on Testost.supplements for 4 years; Healthy, VL-undect. CD4 1000+, Hiv + for 5 yrs. and I'm a youthful 43:) Is there a site that will explain the testosterone needs and level in lay mans terms. It's day 4, off testost. and I feel it-fatigue,low energy-little lite headed. I work out 3-5 days /week as well.Eat, sleep good etc. Any answers are appreciated. Have a great day! Paul
| Response from Dr. Henry
The Jan 29, 2004 issue of the NEJM had a nice review article on the complicated topic of long term use of testosterone replacement therapy (not a lay article but the best I have seen). There simply is little data on the long term safety despite the growing use of testosterone for quality of life indications. The impact of testosterone on buffalo hump is unknown (an ACTG study is looking at testerone use for increased abdominal fat) though there may be a beneficial effect. I have seen no convincing data that testosterone use either protects against facial fat loss or wasting or reverses it though some of my patients believe that has been their experience. Usually if one needed testosterone at some point in the past (with low levels) then the levels will be as low or lower for at least a while after stopping testosterone therapy (the condition of low testosterone state does not seem to spontaneously improve and the testosterone axis may be suppressed when extra testosterone is taken so that natural testosterone production may be further reduced). We need more safety and long term data in men(hormone replacement in women has been studied in millions of women for decades and controversies and doubt still rage). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.